Citalopram is a type of antidepressant medicine, recommended primarily to overcome depression symptoms and at times, panic disorder, anxiety disorders, and body dysmorphia (or body dysmorphic disorder, BDD). A drug belonging to selective serotonin reuptake inhibitors (SSRIs), it inhibits the reuptake of neurotransmitter serotonin (a chemical of the brain), thereby affecting its level in the brain. With an increased serotonin level, the mood problems of an individual are improved effectually.
Safe Dose of Citalopram Drug
According to health experts, intake of citalopram in dosage of 10 mg to 80 mg per day is safe. However, any antidepressant may trigger suicidal thought, particularly amongst people who are younger than 24 years. Also, as with any type of depression medications, there are certain medical complications associated with discontinuation of citalopram, especially in individuals who abruptly stop taking this medicine. Understanding the withdrawal symptoms of citalopram and how long do they last, will aid in solving medical problems associated with discontinuation of this prescription drug.
Adverse Drug Interaction
Citalopram is sold under different trade names in various states and countries. It is available in the form of an oral tablet or solution. Speaking about medicine interaction, citalopram is strictly not recommended for patients who are currently on another antidepressant drug group called monoamine oxidase inhibitor (MAOI). To avoid any adverse effects, a 14-day gap should be maintained before switching to citalopram. Otherwise, the patient may succumb to life-threatening citalopram side effects like extremely high body temperature, seizures, and coma.
Who Should Avoid Taking Citalopram
Besides drug interaction issues, there are several aspects that should be considered before relying on citalopram. For instance, administration of this antidepressant drug is dangerous for patients having liver disorders, kidney malfunctions, previous drug abuse problem, and bipolar disorder. Also, women who are planning to become pregnant or are already pregnant should refrain from this antidepressant drug to ensure bearing a healthy baby. In brief, the best alternative is to take citalopram antidepressant only under strict medical supervision.
Some of the commonly reported withdrawal symptoms are as follows.
- Burning sensation
- Unexplained tingling
- Nauseated feeling
- Tooth discomfort
- Abdominal cramps
- Unexplained pain
- Increased tiredness
- Frequent chills
- Mood changes
- Vivid dreams
- Sleep disorders
People at Risk
In most cases, people who stop taking citalopram, after continuing a treatment of about 4 weeks or more, experience withdrawal symptoms. In rare cases, people who miss a dose of citalopram unknowingly may manifest withdrawal signs. Accordingly, the health effects may be mild to severe. Just like one needs to get a doctor’s approval before advocating citalopram, he / she should take the expert’s advice prior to changing dose or discontinuing this antidepressant drug. Then only, medical complications related to withdrawal of the antidepressant drugs can be minimized.
How to Reduce the Withdrawal Effects?
Withdrawal symptoms of citalopram occur rarely in patients who advocate this antidepressant under the strict supervision of a physician. This is because, the doctor monitors the health condition of the patient from time to time. And in case, he / she feels that the patient no longer needs citalopram, the prescribed drug dosage is lowered or tapered gradually. Based on the individual’s current situation, the period for planned discontinuation may last somewhere from a few weeks to some months. This way, a well-planned withdrawal from citalopram is proceeded to reduce probable side effects.
It is to be borne in mind that unusual symptoms manifested after withdrawal of citalopram are not due to addiction or dependence on the drug. On the brighter side, citalopram withdrawal side effects are temporary and subside with time. In majority of the cases, those who experience withdrawal symptoms recover fully without any therapeutic intervention. However, if health conditions resulting from the drug withdrawal persist for a longer period, one should visit a physician as soon as possible. The doctor may prescribe the previous dosage and then, wean the patient off on a progressively lower dosage.
Disclaimer: This article is for informative purposes only, and should not be used as a replacement for expert medical advice.